Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2002, 10:28 PM EDT for Aiken County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2002, 10:28 PM EDT (02:28 UTC)
- Expired
- Jul 2, 2002, 11:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2523 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
677
WUUS52 KCAE 030228
SVRCAE
SCC003-030300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1028 PM EDT TUE JUL 2 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1100 PM EDT.
* AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SALLEY..MOVING SOUTHWEST
AT 10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WINDSOR.
THIS STORM WILL PRODUCE DIME SIZE HAIL.
LAT...LON 3349 8124 3365 8134 3353 8169 3331 8155
NAMEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 7 hours 43 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM EDT, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 245 PM EDT TUE JUL 2 2002 UPPER LOW OFF THE FLORIDA COAST TO DRIFT NORTH THROUGH THURSDAY. H5 RIDGE HOLDS WEST OF THE AREA. NORTHEAST FLOW ALOFT ALLOWS WEAK VORTS TO CROSS THE AREA. SURFACE TROUGH TO HOLD ACROSS THE REGION AND AIRMASS WILL BE MODERATELY UNSTABLE. THE FORECAST WILL KEEP SCATTERED AFTERNOON AND EVENING CONVECTION THROUGH THURSDAY. LOWS IN THE LOWER 70S AND HIGHS IN THE LOW/MID 90S FOR WEDNESDAY AND THURSDAY. EXTENDED DISCUSSION... UPPER RIDGE OVER OH VLY FRIDAY WITH UPR LOW DEVELOPING BACK INTO THE GULF OF MEX. WEAK SURFACE FRONT IN THE AREA. HEIGHTS RISE FOR SATURDAY. WILL MENTION SCATTERED TSTMS FRIDAY AND WIDELY SCATTERED SATURDAY. MORE RIDGING SUNDAY AND MONDAY. NEXT FRONT APPROACHES FROM THE NORTH TUESDAY WITH TROUGH OVER THE NORTHEAST U.S. WILL HOLD OFF MENTIONING CHANCE OF PRECIP FOR TUESDAY. LOWS IN THE UPPER 60S/LOW 70S AND HIGHS IN THE LOWER 90S. FCSTID = 10 CAE 72 95 72 94 / 20 30 20 30 AGS 69 94 70 94 / 20 30 20 30 SSC 72 94 72 94 / 20 30 22 30 OGB 72 94 72 94 / 20 30 20 30 .CAE... GA...NONE. SC...NONE. LM
In the hours before
Local storm report, Jul 2, 4:42 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
442 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
345 PM 8E JEFFERSON SC WIND DAMAGE
07/02/02 CHESTERFIELD SEVERAL TREES DOWN ON
ANGELUS ROAD BETWEEN
JEFFERSON AND
CHESTERFIELD. REPORTED BY
STATE HIGHWAY PATROL AND
PAGELAND POLICE.
DCMLocal storm report, Jul 2, 7:03 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
703 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
646 PM BLYTHEWOOD SC WIND DAMAGE
07/02/02 RICHLAND RICHLAND COUNTY SHERIFF
REPORTED TREES DOWN,
POWER LINES DOWN, POWER
LINES ON FIRE, ON GROVER
WILSON RD NEAR BLYTHEWOOD
AT 646 PM.
TTHLocal storm report, Jul 2, 7:56 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
756 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
725 PM NEW HOLLAND SC .75 INCH HAIL
07/02/02 AIKEN HAIL UP TO DIME SIZE
REPORTED BY AIKEN
SHERIFFS OFFICE.
DCMLocal storm report, Jul 2, 10:08 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1008 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
630 PM RIDGEWAY SC WIND DAMAGE
07/02/02 FAIRFIELD FAIRFIELD ELECTRIC COOP
REPORTED POWER OUTAGES AT
630 PM DUE TO TREES DOWN
ON POWER LINES ON PARK
ROAD NEAR RIDGEWAY
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:48 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 27 min |
| Jul 3, 3:06 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 39 min |
| Jul 3, 4:36 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 39 min |
| Jul 3, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 49 min |
| Jul 3, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 50 min |
| Jul 3, 7:16 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.